Washington, 2006

High Wind in Washington, December 14 to 15, 2006

December 14 to 15, 2006 · NWS PDT · 4 events in 4 counties and zones

A deep Pacific low pressure system brought widespread high winds, property damage, and power outages from the evening of December 14 to the morning of December 15. Tens of thousands of utility customers lost power.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A deep Pacific low pressure system brought widespread high winds, property damage, and power outages from the evening of December 14 to the morning of December 15. Tens of thousands of utility customers lost power. Recorded wind gusts 60 to 70 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 14, 7:25 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 14, 7:25 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
725 PM PST THU DEC 14 2006

.SHORT TERM...UPDATED ZONES TO BEGIN HIGH WIND WARNING EARLY BASED
ON SFC OBS FROM ACROSS THE REGION. ALSO INCLUDED SOME FOG DURING THE
EVENING HOURS ALONG THE LOWER COLUMBIA BASIN. NEW NAM MODEL FORECAST
SFC WIND OVERNIGHT AT PDT AROUND 40KTS. OTHERWISE NO OTHER CHANGES
TO THE ZONES EXPECTED AT THIS TIME.

&&

.PREVIOUS AVIATION DISCUSSION...MID LEVEL WARM FRONT WITH ASSOCIATED
LIGHT TO MODERATE PRECIP CONTINUES TO MOVE NORTH INTO CENTRAL
WASHINGTON AS OF 14/2200 UTC. SURFACE WARM FRONT IS HUNG UP OVER
EXTREME NORTHERN OREGON. VFR CONDITIONS HAVE MOVED INTO KPDT AND
KALW...BUT MVFR AND IFR CONDITIONS LINGER AT KDLS...KPSC AND KYKM.
SHOULD SEE IMPROVEMENT AT KPSC EARLY THIS EVENING. WINDS WILL
INCREASE INTO 15 TO 25 KT RANGE AT KPDT...KALW AND EVENTUALLY AT
KPSC...WHILE CONTINUING AT KRDM THIS EVENING. COULD SEE A FEW MORE
SHOWERS WITH COLD FRONT PASSAGE LATER THIS EVENING. STRONGER WINDS
WILL THEN WORK INTO ALL TAF SITES BEHIND THE COLD FRONT. EXPECT
SUSTAINED SPEEDS BETWEEN 25 AND 35 KTS AFTER 15/0600 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  47  28  34 /  60  30  10  10
ALW  41  48  29  34 /  60  30  10  10
PSC  40  48  27  35 /  60  20  10  10
YKM  34  43  23  30 /  70  20  10  10
HRI  42  49  26  34 /  40  20  10  10
ELN  31  37  20  27 /  80  30  10  10
RDM  34  39  14  31 /  60  50  30  20
LGD  39  42  22  30 /  70  40  30  10
GCD  34  39  19  33 /  60  40  20  10
DLS  41  47  30  35 /  50  30  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 10 AM PST FRIDAY FOR ORZ050.

     HIGH WIND WARNING UNTIL 10 AM PST FRIDAY FOR ORZ042-044-049-501-
     504.

     WIND ADVISORY UNTIL 4 AM PST FRIDAY FOR ORZ043-505.

WA...HEAVY SNOW WARNING UNTIL 12 PM PST FRIDAY FOR WAZ501.

     WIND ADVISORY UNTIL 10 AM PST FRIDAY FOR WAZ027.

     HIGH WIND WARNING UNTIL 10 AM PST FRIDAY FOR WAZ028-029.

     HEAVY SNOW WARNING UNTIL 10 PM PST THIS EVENING FOR WAZ026.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97
Hazardous weather outlook, Dec 14, 2:55 PM PST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
255 PM PST THU DEC 14 2006

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-151400-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
255 PM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
     VALLEY

STRONG WIND
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

ANOTHER STORM WILL CROSS THE PACIFIC NORTHWEST TONIGHT. THIS WILL
PRODUCE STRONG WINDS WITH RAIN AND MOUNTAIN SNOW...HEAVY AT TIMES
ACROSS THE EAST SLOPES OF THE WASHINGTON CASCADES. STRONG WINDS
WILL DEVELOP TONIGHT...WITH SOUTH TO SOUTHWEST WINDS OF 30 TO
50 MPH WITH GUSTS TO 50-60 MPH. SEE PRODUCT PDXNPWPDT AND
PDXWSWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW FRIDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON

STRONG WIND FRIDAY
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     WHEELER AND SOUTHERN GILLIAM COUNTIES

STRONG WINDS WILL CONTINUE THROUGH FRIDAY MORNING ACROSS NORTHERN
OREGON AND SOUTHERN WASHINGTON. OTHERWISE...PRECIPITATION AND
WIND WILL DECREASE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, East Slopes of the Southern Cascades

When
December 14, 9:00 PM PST to December 15, 12:00 AM PST
Where
East Slopes of the Southern Cascades forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter

A spotter reported over 60 trees downed on road between Trout Lake and Glenwood at 900 pm.

High Wind, Yakima Valley

When
December 14, 10:00 PM PST to December 15, 12:00 AM PST
Where
Yakima Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

Spotters reported wind damage 1 miles south southwest of Toppenish at 1030 pm and 10 miles west of Wapato at midnight.

High Wind, Lower Columbia Basin

When
December 14, 11:15 PM PST to December 15, 4:45 AM PST
Where
Lower Columbia Basin forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Several reports were received from the Hanford Mesonet, including a gust to 92 mph 10 miles north northwest of Richland at 215 am and a gust to 62 mph at Juniper Dunes RAWS at 440 am.

High Wind, East Columbia River Gorge

When
December 15, 12:00 AM PST to 2:00 AM PST
Where
East Columbia River Gorge forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

ASOS at KDLS reported a gust to 63 mph at 1208 am and 58 mph at 102 am. There were also numerous reports of power outages and trees down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489, 5488, 5486, 5487.